Alert archive / North Carolina / Gale Watches in 2018

Gale Watch 8, NWS Newport/Morehead City, NC

April 22, 2018

NWS Newport/Morehead City, NC issued this gale watch at Apr 22, 2018, 3:47 PM EDT. It took effect at Apr 24, 2018, 8:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 22, 2018, 3:47 PM EDT (19:47 UTC)
In effect from
Apr 24, 2018, 8:00 AM EDT
Expired
Apr 23, 2018, 4:23 AM EDT
In force
Issued by
NWS Newport/Morehead City, NC

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this gale watch went out at Apr 22, 3:45 PM EDT, 2 minutes earlier.

Area forecast discussion, Apr 22, 3:45 PM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
345 PM EDT Sun Apr 22 2018

.SYNOPSIS...
A slow moving low pressure system will affect the area Monday
through Tuesday. Another low pressure system is expected to move
through the region late next week.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 345 PM Sun...High pressure will slide off the coast
through this evening, as surface and upper low slowly approach
from the west. Mid and upr WAA increase across the region, as
evidenced already by the thickening cirro stratus from the west.
Not as cool due to the cloud cover and light easterly flow with
low ranging from upr 40s interior to low/mid 50s coast.

For Monday, overcast skies expected with a continued lowering of
cloud bases. UVV continues with advancement of low pressure and
vorticity advection aloft. May be some echoes on radar as early
as 12Z, but nose of dry air centered around 800MB will be
stubborn to erode, so not much if any shower activity before
noon. Dry air gives way to continued moistening column, and
should see decent area of showers move in after 18Z across wrn
zones, with likely showers west and iso/sct showers east by
mid/late afternoon. High temps will struggle towards the 70
degree mark due to the ovc skies and precip breaking out.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/...
As of 345 PM Sun...This period will be quite unsettled, as slow
moving low pres area passes just west of the FA. Continued
moistening of the column and steadily increasing fgen will mean
an increasing pop trend through the night, becoming categorical
all areas after around midnight. Little if any instability
present most of the night, though may see some elevated CAPES
advecting in to the sw zones by 12Z, so included iso thunder
mention here.

For Tuesday, heaviest of the rain and gustiest winds expected as
southeasterly pres gradient is maximized. Will potentially see a
period of wind adv criteria for Carteret county through the OBX
zones, where winds will gust to 45 mph or higher. This will also
bring a myriad of coastal concerns (see coastal flood section
below). Moisture convergence is maximized Tue, where widespread
rainfall amounts will total 1 to 2 inches, with localized
higher amounts. Will have to monitor for localized flooding, esp
if convective elements are involved, which is possible given
sfc based CAPE rising aoa 1000 J/KG by afternoon. Best
shear/forcing will be shunted north and east however, so it is
questionable on coverage of storms on Tuesday. Later shifts will
have to monitor severe threat, which would be more likely if
the slower 23/12Z ECMWF and NAM verify. GFS and CMC are faster
with the system and keep thunder threat quite low.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
As of 345 AM Sun... Surface high pressure will be off the Mid-
Atlantic, influencing the weather across North carolina, while
a low pressure system lifts towards the Carolinas from the Gulf
States through midweek. A though pattern will continue through
the weekend leading to additional showers.

Tuesday night through the weekend...Rain will become more
scattered and taper off as the sfc low lifts NE and drier air
filters in. Most places will have a break from rain Wednesday
night until the other aforementioned shortwave trough and it's
associated weak cold front approaches the area with rain
redeveloping again Thursday. Then another cold front will
approach the area Friday and push through Saturday with more
rain showers. Expect highs in the 70s inland and 60s along the
Outer Banks during the forecast period.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Short Term /through Monday/...
As of 100 PM Sun...Will continue to indicate VFR conditions
through the TAF period though clouds will be thickening and
lowering late tonight through Mon afternoon as moisture
increases ahead of an approaching low pressure center. Not out
of the question that scattered MVFR ceilings develop late
tonight and early Mon as the flow becomes SE but a much stronger
signal for sub VFR conditions is indicated after 18Z (2 PM) Mon
as rain begins to advance into the area ahead of the low.

Long Term /Monday night through Friday/...
As of 100 PM Sun...MVFR to IFR conditions Mon night and Tue as
a low pressure system tracks across the Carolinas producing
widespread rain and gusty winds. Conditions will improve to
mostly VFR Wednesday through Friday, but the threat of isolated
to scattered showers will continue each day with a possibility
of brief sub-VFR conditions.

&&

.MARINE...
Short Term /through Monday/...
As of 345 PM Sun...Latest obs indicate NE winds 10-15 kt across
the marine domain. High pressure will continue to move offshore
tonight ahead of approaching low pressure system to the west.
Pres gradient will slowly inc as a result, with NE winds
becoming east by sunrise and inc to 15-20 kt. The gradient
continues to strengthen Monday with 15-25 kt by afternoon with
winds slowly veering SE. Seas respond by building 6+ ft by
afternoon. Issued Gale warnings for waters south of Oregon Inlet
as further strenthening of winds expected Mon night, and Gale
watch for Pamlico sound as winds will likely reach gales by
Tuesday.

Long Term /Wednesday through Friday/...
As of 630 AM Sun...As the low lifts NE, winds will become SW
10-15 knots Wednesday. A weak cold front is expected to push
through Thursday, resulting in winds becoming NW 5-15 knots.
Seas will build 5-7 ft throughout Monday, and continue to build
as the sfc low approaches the area, expect seas to reach as high
10-15 ft Tuesday. Seas will gradually start to subside Tuesday
night with seas becoming 5-8 ft Wednesday and then around 5 ft
Thursday.

&&

.TIDES/COASTAL FLOODING...
As of 345 PM Sun...A low pressure system will impact the region
Monday night through Tuesday. Strong SE winds will develop,
resulting in many coastal impacts across Eastern NC. Minor
coastal flooding will be possible as early as late Monday night
but especially Tuesday, for areas adjacent to the Pamlico Sound
and rivers, as strong southeast winds develop. Minor coastal
flooding, beach erosion, and overwash will be possible late Monday
night through Tuesday night for areas along the immediate
coast. Rough surf, dangerous shore break, and a high rip
current risk are expected along the beaches.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Gale Warning from 2 AM to 8 PM EDT Tuesday for AMZ152-154.
     Gale Warning from 2 AM to 2 PM EDT Tuesday for AMZ156-158.
     Gale Watch from Tuesday morning through Tuesday evening for
     AMZ135.

&&

SYNOPSIS...TL
NEAR TERM...TL
SHORT TERM...TL
LONG TERM...BM
AVIATION...JME/BM
MARINE...TL/BM
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Apr 22, 3:51 AM EDT, 11 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
351 AM EDT Sun Apr 22 2018

NCZ029-044>046-079-090>093-230800-
Martin-Pitt-Washington-Tyrrell-Greene-Duplin-Lenoir-Jones-Craven-
351 AM EDT Sun Apr 22 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Locally heavy rain is expected Monday night and Tuesday, with minor
flooding possible in low lying areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ047-080-081-094-230800-
Mainland Dare-Beaufort-Mainland Hyde-Pamlico-
351 AM EDT Sun Apr 22 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Locally heavy rain is expected Monday night and Tuesday, with minor
flooding possible in low lying areas.

Minor coastal flooding will be possible Monday night and Tuesday, for
areas adjacent to the Pamlico Sound and rivers, as strong southeast
winds develop.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-098-103-104-230800-
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
351 AM EDT Sun Apr 22 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Locally heavy rain is expected Monday night and Tuesday, with minor
flooding possible in low lying areas.

Gusty southeast winds will develop Monday night and Tuesday, with
gusts 30 to 40 mph.

Minor coastal flooding and beach erosion will be possible Monday
night through Tuesday night as strong southeast winds develop.

Rough surf, dangerous shore break, and an elevated rip current risk
are expected Monday night through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 3:33 AM EDTGale WatchMHX12 hr
Apr 22, 3:47 PM EDTGale WarningMHX55 hr

Nearby

Gale Watches in North Carolina, 2018Every gale watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.